Saturday, August 29, 2015

A potentially dangerous drug combo

Two commonly prescribed drugs that don't go well together are Plavix, the anti-blood clotting medication often taken by heart patients, and Nexium, a so-called proton pump inhibitor given for heart burn. A study in the current issue of the Archives of Internal Medicine found that patients who took both Plavix -- the brand name for clopidogrel, and proton pump inhibitors such as Nexium -- are at significantly higher risk of being hospitalized for heart attacks or of getting a new heart stent, compared with patients who take the blood-thinner alone.

A potentially dangerous drug combo

0 comments

Two commonly prescribed drugs that don’t go well together are Plavix, the anti-blood clotting medication often taken by heart patients, and Nexium, a so-called proton pump inhibitor given for heart burn.

A study in the current issue of the Archives of Internal Medicine found that patients who took both Plavix -- the brand name for clopidogrel, and proton pump inhibitors such as Nexium -- are at significantly higher risk of being hospitalized for heart attacks or of getting a new heart stent, compared with patients who take the blood-thinner alone.

Most patients who get heart stents – tiny wire mesh scaffolds used to prop open clogged heart arteries – take Plavix for at least a year after the procedure. Many also are given a proton pump inhibitors to ease gastrointestinal bleeding caused by Plavix.

The drugs were the second and third best selling drugs in the U.S. in 2009, according to data from IMS Health, which tracks prescription drug sales. Nexium had $6.3 billion in sales last year while Plavix had $5.6 billion, according to the healthcare information company with a regional headquarters in Plymouth Meeting, Pa.

The study by researchers from Prescription Solutions in Irvine, Calif. and The University of Washington in Seattle found that patients who took both Plavix and a proton pump inhibitor had a 93 percent higher risk of rehospitalization due to a heart attack.

0 comments
We encourage respectful comments but reserve the right to delete anything that doesn't contribute to an engaging dialogue.
Help us moderate this thread by flagging comments that violate our guidelines.

Comment policy:

Philly.com comments are intended to be civil, friendly conversations. Please treat other participants with respect and in a way that you would want to be treated. You are responsible for what you say. And please, stay on topic. If you see an objectionable post, please report it to us using the "Report Abuse" option.

Please note that comments are monitored by Philly.com staff. We reserve the right at all times to remove any information or materials that are unlawful, threatening, abusive, libelous, defamatory, obscene, vulgar, pornographic, profane, indecent or otherwise objectionable. Personal attacks, especially on other participants, are not permitted. We reserve the right to permanently block any user who violates these terms and conditions.

Additionally comments that are long, have multiple paragraph breaks, include code, or include hyperlinks may not be posted.

Read 0 comments
 
comments powered by Disqus
About this blog

Check Up is a blog for savvy health consumers, covering the latest developments, discoveries, and debates from the Philadelphia area and beyond.

Portions of this blog may also be found in the Inquirer's Sunday Health Section.

Charlotte Sutton Health and Science Editor, Philadelphia Inquirer
Tom Avril Inquirer Staff Writer, heart health and general science
Stacey Burling Inquirer Staff Writer, nueroscience and ageing
Marie McCullough Inquirer Staff Writer, cancer and women's health
Michael R. Cohen, R.Ph. President, Institute for Safe Medication Practices
Daniel R. Hoffman, Ph.D. President, Pharmaceutical Business Research Associates
Hooman Noorchashm, M.D., Ph.D. Cardiothoracic surgeon in the Philadelphia area
Amy J. Reed, M.D., Ph.D. Anesthesiologist and Surgical Intensivist in the Philadelphia Area
Latest Health Videos
Also on Philly.com:
letter icon Newsletter